Weight Loss Drugs for Medication-Induced Weight Gain

medicaiton-induced-obesity

PREMIUM CONTENT for MEMBERS ONLY

Please login to view this content , or sign up for an account

Psychoactive medication are often the only option for patients living with mental illness, in particular in situations where there is an increased risk of self-harm. Antipsychotics, antidepressants, anxiolytics (also referred to as anti-anxiety medication), and mood stabilizers have all been proven to be highly effective medications, often in combination with behavioral therapies, in reducing symptoms, but often they come with some serious unwanted side effects, such as weight gain.

As these medications can be life saving for many patients, weight gain may not appear to be such a relevant problem at first glance. However, one should not underestimate both the physical and psychological effects that weight gain may have on an individual suffering from a mental illness. Patients can gain significant weight while on the medication within just the first year of taking it. Furthermore, studies have shown that taking antipsychotics and mood stabilizers can lead to metabolic syndrome a syndrome with impaired glucose metabolism, high levels of cholesterol and blood lipids, and arterial hypertension. Metabolic syndrome is a significant risk factor for other chronic health problems, including cardiovascular diseases. Based on the findings from a meta-analysis of 77 publications, an overall rate of 32.5% of patients diagnosed with schizophrenia who were taking antipsychotic medication had developed metabolic syndrome. The increased frequency of metabolic syndrome resulting as side effects of these medications, has shown to be a contributor in the lower life expectancy of schizophrenic patients, where cardiovascular disease is now the leading cause of death among adults with schizophrenia.

“Many of these antipsychotics and mood stabilizers that are often prescribed to treat pervasive mental disorders, such as bipolar disorder and schizophrenia, have been shown to lead to significant weight gain, diabetes, and heart disease.”

Additionally, the psychological side effects can also contribute to the mental problems of the patient. Obesity can become a psychological burden to an individual and it has been reported that obese patients suffer from anxiety and/or depression at a greater rate compared to the general population. The emotional distress that obesity can cause may decrease quality of life, self-esteem, and mood. Unfortunately, these individuals cannot just simply lose the weight through lifestyle changes which may lead them to experience a lack of control around their situation and result in feelings of hopelessness. The psychological strain that weight gain can have on an individual should be acknowledged and validated by all medical professionals and addressed with the best solution at hand.

“Obesity can cause a psychological burden to an individual and it has been reported that obese patients can suffer from anxiety and/or depression at a greater rate compared to the general population.”

Fortunately, there are new anti-obesity treatment options for patients experiencing significant weight gain from their psychiatric medications. One of these options is the GLP1 agonist Wegovy, a popular weight loss drug which we have often discussed in previous posts. Patients taking antipsychotic drugs often report the development of uncontrollable craving for food. With weight loss medication like Wegovy, these patients can maintain healthy eating habits and regain their normal weight. Patients are reporting the positive effects that the weight loss medication has had on their self-confidence and wellbeing as they lose around 15% of their body weight, making Wegovy one the most effective weight loss treatments on the market.

However, there are potential risks involved in medication-induced weight loss. Since the weight loss is so significant, some psychiatrists treating eating disorders have been hesitant to use it because they are wary that their patients may become too hyper fixated on their weight and body image. There is also legitimate concern for the wellbeing of patients prescribed weight loss medications and how it may affect their mental disorder. Additionally, the United States Food & Drug Administration (FDA) has also forewarned doctors to watch out for the potential resurgence of depression and suicidal thoughts in their patients, as drug regulators in Europe have received multiple reports of patients experiencing suicidal thoughts after being prescribed to take Wegovy, even though the safety data for Wegovy have not shown a link between taking the medication and having suicidal thoughts. Aside from mental health issues, weight loss medications still require close monitoring to ensure the medication is safe and effective for the health of the patient. Due to both the physical and psychological aspect of starting a weight loss medication in combination with psychiatric medications, patients ideally should be followed both by a psychiatrist and endocrinologist.

“Patients are reporting the positive effects that the weight loss medication has had on their self-confidence and wellbeing as they lose around 15% of their body weight, making Wegovy one the most effective weight loss treatments on the market.”

The weight problems associated with psychiatric medication, in particular with antipsychotic drugs should not be ignored despite the positive impact these medications have on the patient’s mental health and quality of life. While not everyone will gain weight from psychiatric medications, if a patient is presenting the first signs that their weight is being affected, it may be best to prescribe weight loss medication before there is an overwhelming amount of physical and psychological damage that the patient could face.

By Amanda Johnson with Emeran Mayer, MD

Amanda Johnson Amanda is a recent graduate from the University of Southern California where she received her degree in Psychology. In addition to her university studies, she earned her Integrative Nutrition Health Coach certification from the Institute of Integrative Nutrition (IIN).

This article was reviewed and approved by Emeran Mayer, MD